Rheumatoid Arthritis and Tinnitus

Discussion in 'Dr. Stephen Nagler (Archived Answers)' started by SusanGee, Apr 1, 2015.

  1. Dr. Nagler is not accepting new questions.
    Dismiss Notice
tinnitus forum
    1. SusanGee

      SusanGee Member

      Location:
      Yorkshire
      Tinnitus Since:
      02/2015
      Cause of Tinnitus:
      Ear infection
      Hello @Dr. Nagler, I started with T 5 weeks ago now at the end of a sever ear infection in both ears. I also have had RA For about 5 years now and beginning to think that this might also be related. I am on Methotrexate for RA and also wondered if this could have caused it as it is ototoxic.
      I have not taken my methotrexate since this started as I am scared it may now make it worse.
      What shall I do please? Who do I see to find out if the 2 things are related ? Should I still take my medication or do you think it will make the T worse? Please help as I don't know where to turn next
      Thank you
       
    2. Dr. Nagler

      Dr. Nagler Member

      Location:
      Atlanta, Georgia USA
      Tinnitus Since:
      04/1994
      Hi Susan. Very sorry to hear you are having this difficulty.

      Since you have been on methotrexate of RA for quite a while and only recently developed tinnitus "at the end of a severe ear inflection in both ears," it makes most sense to me that it was the infection rather than the methotrexate that caused the tinnitus. So the real concern is that since you now have tinnitus, will staying on the methotrexate further complicate the situation.

      First of all, I would not discontinue the methotrexate without first discussing it with your rheumatologist. The last thing you need is a flare-up of your RA. You should also know that methotrexate is not known to cause permant auditory damage, which means that if a person does develop tinnitus related to methotrexate (which in itself is rare), then the tinnitus should resolve within a week or two of discontinuing the methotrexate ... or it wasn't the methotrexate in the first place.

      So if I were you, I would contact my rheumatologist and explain the situation to him or her. If it is safe for you to discontinue the methotrexate for a couple of weeks, then do so and see if your tinnitus resolves. If it does, then see if your rheumatologist can start you on a different drug for your RA. But if your tinnitus does not resolve, then I see no reason not to resume the methotrexate if it is getting the job done for your RA.

      Hope this helps.

      stephen nagler
       
      • Like Like x 1

Share This Page

Loading...
Similar Threads
  1. Mitchell
    Replies:
    3
    Views:
    96
  2. Claudia
    Replies:
    8
    Views:
    986
  3. Sven043
    Replies:
    6
    Views:
    971
  4. Gilad
    Replies:
    1
    Views:
    838
  5. Niko
    Replies:
    4
    Views:
    928
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.